Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 116, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2022, 1:59 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 1:59 PM PDT (20:59 UTC)
- Expired
- Aug 8, 2022, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 123 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:34 PM PDT | FLASH FLOOD | 5 Nw Joshua Tree, CA | CHP REPORTED 8 INCHES OF FLOWING WATER OVER THE ROADWAY AND THE ROAD IS WASHED OUT AT ABERDEEN DRIVE AND YUCCA MESA ROAD DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WGUS55 KVEF 082059
FFWVEF
CAC071-090000-
/O.NEW.KVEF.FF.W.0116.220808T2059Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
159 PM PDT Mon Aug 8 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 500 PM PDT.
* At 159 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in Yucca Mesa. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
3426 11644 3432 11648 3435 11642 3412 11608
3412 11610 3412 11626 3409 11626 3408 11635
3408 11644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG3 follow-up statements
100
WGUS75 KVEF 082226
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
326 PM PDT Mon Aug 8 2022
CAC071-090000-
/O.CON.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
326 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR SOUTHERN SAN BERNARDINO COUNTY...
At 326 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain in Yucca Mesa. Between 1 and 1.5 inches of rain have fallen.
Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
3426 11644 3432 11648 3435 11642 3412 11608
3412 11610 3412 11626 3409 11626 3408 11635
3408 11644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG111
WGUS75 KVEF 082242
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
342 PM PDT Mon Aug 8 2022
CAC071-090000-
/O.CON.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
342 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR SOUTHERN SAN BERNARDINO COUNTY...
At 342 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain in Yucca Mesa. Between 1 and 1.5 inches of rain have fallen.
Flash flooding is already occurring. CHP has reported that 8 inches
of water and portion of the road is washed out near the intersection
of Yucca Mesa Rd and Aberdeen Dr.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
3426 11644 3432 11648 3435 11642 3412 11608
3412 11610 3412 11626 3409 11626 3408 11635
3408 11644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG305
WGUS75 KVEF 082356
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
456 PM PDT Mon Aug 8 2022
CAC071-090006-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
456 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
SOUTHERN SAN BERNARDINO COUNTY...
The heavy rain has ended, however, there may continue to be areas of
standing or flowing water over local roads. Please continue to heed
remaining road closures.
LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
3426 11644 3432 11648 3435 11642 3412 11608
3412 11610 3412 11626 3409 11626 3408 11635
3408 11644
$$
AGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:15 PM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 8, 12:15 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1215 PM PDT Mon Aug 8 2022 .SYNOPSIS...With moisture in place, monsoon activity is forecast to ramp up through the week. Scattered thunderstorms will be possible today, with increasing coverage tomorrow through Thursday. Flash flooding will be the primary concern with these storms. Cooler temperatures are expected throughout the week. && .SHORT TERM...Today and Tuesday. An uptick in convection is expected on Tuesday compared to the past few days as moisture increases across the region. Also watching the potential for an MCV to form and move into the area late tonight/Tuesday morning, which would provide not just additional moisture but a forcing mechanism as well. Hi-res models and HREF probabilities for over 40dbz reflectivities all show at least scattered thunderstorms Tuesday afternoon in northern Inyo County, southern Nevada, eastern San Bernardino, and Mohave County...with lesser convection in much of southern Inyo County into west-central San Bernardino County. PWATs of 1 inch or greater will be in place across the region per ensemble probabilities, with heavy rain and flash flooding possible with any storms. HREF PMMs for 3hr QPF for 1 inch highlights Clark and Mohave Counties, as well as portions of eastern San Bernardino County, which is also where the axis of highest instability should set up Tuesday afternoon. This is also the area highlighted by a slight risk in the day 2 excessive rainfall outlook, which is reasonable given the environment and overall set up. There is also a signal for heavy rain through this area in the 1hr rainfall amounts, though there is differences in where that may occur with anywhere through Clark, Lincoln, and Mohave counties potentially being impacted. Will need to watch how the potential MCV and how that develops- if there is an increase signal for a piece of energy to move into the region Tuesday morning, higher flash flood impacts are possible in parts of the region. .LONG TERM...Wednesday through Sunday. An active monsoon pattern is expected to continue through the remainder of the week and over the weekend with a favorable monsoonal flow keeping moist conditions in place across our region through the period. On Wednesday, an area of low pressure along the Oregon and northern California coast and high pressure over the Intermountain Region continues to direct deeper moisture northward into our area. Ensemble mean forecasts widespread anomalous PWATs across our area through much of the long term period. The moisture will keep thunderstorms in the forecast each day along with below normal temperatures through the period. The Climate Prediction Center's 8-14 day forecast graphics show probabilities of above normal precipitation and below normal temperatures continuing through the 3rd week of August. && .AVIATION...For Harry Reid...Monsoon moisture will return to southern Nevada today through Wednesday. Thunderstorms will likely develop over the higher terrain early this afternoon, with the best chance of seeing storms in the Las Vegas Valley between 21-00z. Gusty outflow winds up to 30 kts are possible near any storm and CIGS could potentially lower to around 8k feet. Additional thunderstorm activity is expected Tuesday with storms being more widespread during the afternoon and early evening. For the rest of southern Nevada, northwest Arizona and southeast California...Monsoon moisture increasing across the region today will lead to isolated to scattered thunderstorms primarily over the mountains with cloud bases of 12-15 kft MSL Storm movement will be toward the west-northwest. There is a possibility of thunderstorms impacting TAF sites in the Las Vegas Valley, DAG and BIH. Prevailing winds will be light and variable this morning then increasing to 10- 20 knots this afternoon and TAF sites could see gusty outflows from distant thunderstorms this afternoon into this evening. Additional thunderstorms are expected Tuesday across most areas. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/LONG TERM...Nickerson AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 117 min |
| Aug 8, 1:52 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 8, 3:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.